Vitamin D toxicity (‘hypervitaminosis D’) has only been associated with excessive supplemental intake of daily doses greater than 50,000 IU of vitamin D (76), which is far higher than those necessary to achieve the health benefits. Vitamin D (25(OH)D) blood levels consistently above 375 nanomoles/liter or higher can induce abnormally high blood calcium levels (‘hypercalcemia’), which may result in bone loss, kidney stones, and calcification of organs like the heart and kidneys if accidental overdosing over a long period of time is not stopped. Mild symptoms of intoxication are nausea, weakness, constipation and irritability.
Certain medical conditions can increase the risk of hypercalcemia in response to vitamin D (89). People with these conditions may develop hypercalcemia in response to any increase in vitamin D nutrition and should thus consult a qualified health care provider regarding any increase in vitamin D intake.
Vitamin D toxicity has not been observed to result from sun exposure because a regulating mechanism prevents overproduction of vitamin D in the skin. (76).
The European Food Safety Authority has established tolerable upper intake levels (UL) for vitamin D intake (91):
|Age (years)||UL (mcg/day)|
* The UL for adults does also apply to pregnant and breast-feeding women.
Because the consequences of hypercalcemia are severe, the U.S. Institute of Medicine has established tolerable upper intake levels (UL) for vitamin D (96):
|UL in mcg/day (IU/day)|
|Infants 0-6 months||25 mcg (1,000IU)|
|Infants 6–12 months||37.5 mcg (1,500 IU)|
|Children 1–3 years||62.5 mcg (2,500 IU)|
|Children 4–8 years||75 mcg (3,000 IU)|
|Children 9–13 years||100 mcg (4,000 IU)|
|Adolescents 14–18 years||100 mcg (4,000 IU)|
|Adults 19 years and older||100 mcg (4,000 IU)|
|Pregnant/lactating women||100 mcg (4,000 IU)|
Research published since 1997 suggests that the UL for adults is likely overly conservative and that vitamin D toxicity is very unlikely in healthy people at intake levels lower than 10,000 IU/day (88, 92, 93).
Because of the potential for interactions, dietary supplements should not be taken with medication without first talking to an experienced healthcare provider.
Authored by Dr Peter Engel in 2010, reviewed and updated by Dr Igor Bendik-Falconnier on 18.06.2017